Last updated at 1:26 AM on 9th May 2010
As most women who have faced chemotherapy will testify, the prospect of losing their hair ranks highly on their list of anxieties.
The phrase 'I felt that I had lost my femininity' is often heard from patients. Usually, once chemo has finished and a month or so has elapsed, the hair begins to grow back. And after a year the patient should have a full head of hair. But what happens if it does not return?
This seems to be a sometimes devastating side effect of a chemotherapy drug called Taxotere, also known as docetaxel, which is used in combination with other breast-cancer drugs.
Disfigured: Shirley permanently lost her hair after having cancer treatment
The drug's manufacturers, Sanofi-Aventis, say hair loss is a common side effect of all chemotherapy drugs, and claimed permanent baldness was known by doctors to be a 'very rare' complication of such treatments.
However, researchers have found that as many as one in 16 patients using Taxotere could suffer from persistent alopecia - permanent baldness - but campaigners say patients are not being warned of the risk.
One leading UK cancer specialist has now called for further detailed investigation into whether it is Taxotere itself causing the problem or whether the risk is increased when the drug is used as part of a combination of treatments.
The medication was prescribed to thousands of patients in the UK last year, often alongside other drugs.
Dr David Miles, consultant medical oncologist at Mount Vernon Cancer Centre in Northwood, Middlesex, said there was a need to 'pin down the true incidence' of the side effect.
He added: 'We must implore investigators to look again at the data from randomised studies which may give the most reliable estimate and provide clues as to patients most at risk and whether there is any interaction between Taxotere and other drugs used.
'Of all the de-feminising things that happen to breast-cancer patients during their treatment, alopecia must be the most awful, so the prospect that it might not recover can be devastating.'
Before cancer: Shirley's full head of auburn hair before her treatment
The research has caused global outrage among patients who took Taxotere - which is also used to treat prostate, lung, gastric and head and neck cancers - but were never warned there was any possibility of permanent hair loss.
Shirley Ledlie was given the drug as part of her treatment for breast cancer in October 2005.
'There never seemed to be any doubt that my thick, shoulder-length auburn hair - my crowning glory - would grow back,' she says.
'I wore scarves and hats quite happily until I finished treatment in early 2006 and waited patiently for my hair to appear - yet it only came back in an extremely sparse way that resembles male-pattern baldness and means that I have to regularly shave my head because it looks even worse than having no hair at all.
'I feel dreadful, not only about the way I look, but about myself,' she says. 'I am unrecognisable as the woman I once was. I avoid looking in the mirror and I hate shop windows because I see an 80-year-old, ugly old man - or someone going through chemo, which I'm not any more.'
So incensed is Shirley, 51, who works in advertising, that she posted pictures of her bald head on Sanofi-Aventis's Facebook page to vent her frustration at what had happened to her and the fact that she had not been warned that persistent alopecia was a possibility.
'I was denied the choice of making my own risk assessment and I am furious that women are still not being told.'
Shirley, who comes from Nottingham but now lives in Brittany with her husband and two children, was diagnosed with breast cancer five years ago and, after a lumpectomy, she began chemotherapy with a combination of drugs including FEC (Fluorouracil (5FU), Epirubicin, Cyclophosphamide and Taxotere.
'My French oncologist was shocked. He said he had no idea that this might happen so he contacted Sanofi-Aventis, who said that I was only the third or fourth person in the world to have this problem. It was a couple of years later after scouring breast-cancer forums that I found I was not alone and there were others as disfigured as I felt.
'None of us had been given an option as to whether we wanted to take the risk
that we might lose our hair permanently. In just one ongoing clinical survey in
North-West France, there are 81 women who have suffered persistent alopecia from
Taxotere and anecdotal evidence from the US and Canada suggests there could be
hundreds if not thousands affected.'
Treatment: Hair loss is a common - but often temporary - side effect of chemotherapy
She says: 'This is just coming to light in the UK because Taxotere has been used only in the past four years for primary breast cancer, whereas previously it had been used on patients with secondary cancer and, under the circumstances [these patients have a poor prognosis], whether they had no hair growth may have gone unnoticed.'
Jenny Lockwood, 42, a solicitor from Guildford, Surrey, says: 'Before starting chemo in 2008, I told my oncologist that I was nervous about losing my hair and he replied that it would come back thicker than before.
'He did not say that even the manufacturers warn this is a small but known risk. I find it surprising in the extreme that he had never come across this before as the risk of Taxotere and persistent alopecia has been known for some years and there have been several clinical studies.
'I had the feeling that oncologists are just there to treat the cancer and if the drugs they give you cause other medical problems, then this is a problem for another doctor and not them.'
Dr David Fenton, consultant dermatologist at St John's Institute of Dermatology, Guys and St Thomas' Hospital, London, says that he has seen three patients recently who have persistent alopecia and that this is certainly not something one would expect after chemotherapy.
'We don't have any clear understanding of why this should happen. Maybe the dividing cells at the base of the hair follicles - the papilla - may be more sensitive to this drug than to others. The hair usually grows back completely, and occasionally even better than it was before.
'I cannot comment on what an oncologist might say or not say to a patient about the risks of persistent alopecia but I see women with alopecia from all kinds of causes and I know that one must not underestimate the psychological impact of losing one's hair.'
Helen Rix, spokeswoman for Sanofi-Aventis, said: 'As with all of our products, potential side effects associated with the use of Taxotere are communicated through the product label as well as in the supporting information provided to healthcare professionals to ensure proper use.
'Specifically, the labelling states that hair loss occurs in most patients
taking Taxotere, and that hair generally grows back after completion of
treatment. The healthcare community is aware that for some women their hair does
Additional reporting: Jo Macfarlane